I was 24 years old when I received my chemical lobotomy.
I had first flirted with SSRIs (Zoloft) my freshman year of high school. I was 13, and having trouble coping after my parents’ divorce. I took this drug on and (mostly) off over the years, but my real psychiatric disaster would come more than a decade later, after being admitted to an inpatient eating disorder unit in my hometown. Upon entering, my only experience with psych drugs included Zoloft, and three Xanax in total, given to me by a friend in beauty school to help me with the awful panic attacks I was suffering as my weight dropped. When I left the psychiatric unit 3 months later, I found myself on the maximum dosage of anti-seizure medications like Lamictal and Topamax; an antipsychotic called Abilify; sedatives including Xanax XR and Klonopin; and the uppers Provigil (an anti-narcoleptic) and Vyvanse (an ADD/ADHD medication). My pill case included, as Hunter S. Thompson put it, “a whole galaxy of multi-colored uppers, downers, screamers, and laughers.”
My mother was the first one to raise concerns about this protocol. She was shamed by my psychiatrist, who blamed my issues on her, and was shut down. After all, all of the other patients were on a similar, if not the exact same, regimen. Some of my family praised the medications. I just numbed out. Whenever I addressed concerns like feeling dead, emotionless, etc., I was told that that was just what it felt like to be stable. To be normal. To be at everyone else’s level. Per my psychiatrist’s implicit instructions, my dad would spray me in the face with water if I refused to get out of bed by 8:00 am. I would literally crawl down our carpeted stairs to the sofa, where he would bring me my morning regimen of uppers, downers, screamers, and laughers, and then I’d lie there waiting for the nausea and fatigue to lift before rising. At night, I’d take a few sedatives, plus Benadryl, and pass out until the next morning. Wash, rinse, repeat. No wonder I had trouble waking up. He later removed my psychiatrist off her pedestal when she instigated a blowout fight between us, and he tearfully accused me of being a betraying liar. We later discovered she had had her medical license revoked (but reinstated) after illegally providing a client with drugs, resulting in his death. She was also accused of drinking on the job, hiding her bottles under her desk. She blamed this behavior on another therapist, who was fired. My former psychiatrist, and alleged murderer, is now the medical director at the facility.
In all honesty, I accomplished much academically initially, particularly after the introduction of the ADD/ADHD medication Vyvanse. And why not? I was maxed out on, essentially, meth. Small issues began to arise when I’d run out of my medications. Often, physicians were hesitant to prescribe more, declaring it a liability. I never abused my pills; I took them as directed, and so I would become hopelessly frustrated when I’d go through a few days or weeks of withdrawals, only to begin the protocol again and have to deal with increased side effects.
It was 2010 when I took my last Vyvanse. I had run out, and couldn’t get out of bed for the week it took to secure a new prescription. When I finally filled it, I experienced a terrifying heart event that landed me in the hospital. I decided to discontinue it for good, and I slept 20 hours a day for weeks, only rising to make breakfast and dinner for my then-husband. I left him shortly thereafter, and that’s when the nightmare really began.
I had run out of a couple of the medications, again, and decided I’d had enough. I wanted out of the chemical prison. I went cold turkey, without any idea of what would follow. The next two months were literally a 24/7 panic attack. I experienced terror beyond terror for eight straight weeks. It was a hell unlike anything I’d ever experienced: a bad trip that wouldn’t end. I tried to check myself into a psych ward, and the psychiatrist on duty, perhaps an angel, informed me that I was experiencing withdrawal. He prescribed a beta blocker called Propanolol for two weeks to ease the transition. My adrenaline was checked, and I entered a period of severe derealization and depersonalization that lasted for nearly a year. For that entire year, I knew I’d lost my mind. I developed an enormous fear of my own brain. The bad trip continued. I began to pursue an interest in holistic health, and began to actively recover from my anorexia. My skin broke out in disfiguring acne, which made me cry every day. I forced myself to attend classes at the community college, and earned an AA over the course of the next year. Depression, anxiety, and strong feelings of DR/DP persisted. I had periods of agoraphobia, especially when my skin was at its worst. There were many, many days and nights during which I plotted my suicide. I told myself that this ride would end, someday. I just had to get through the worst, which I figured would last two years at the most.
It’s been two and a half years since I made the best decision of my life to discontinue nearly 10 high-powered psychiatric drugs. My two friends from the hospital are still taking the same drugs, plus some. I’m still not totally recovered from my chemical lobotomy, and I need to figure out how to forgive the prescribing hospital staff because the rage I feel is tangible. My central nervous system was damaged by following their protocol, and I don’t know when I will be back to feeling fully functional. I’ve had an eye twitch for almost two full years, which might be permanent. I tire extremely easily. I live in a fog of depression, derealization, depersonalization, and anxiety. I have PTSD from the sheer terror I felt during the worst of the withdrawals. It’s hard for me to relate to others because of these things. I am just… so angry. And so tired. And so ready to wake up from the nightmare. The thing is, I know this can only happen with time. As long as I can keep myself alive, someday I know it will be better. It just has to be, because this is no way to “live.”
Informed consent, truly informed consent, should include a frank discussion about the very real and scientifically measurable withdrawal symptoms, which will occur after even a short duration of use, before the prescription of a single psychiatric drug, let alone 10 of them. This discussion should include the patient and his or her loved ones. Some of these symptoms are transient. Some are permanent. What is fact is that these medications cause damage to the central nervous system, disfigurement of the brain, and disruption of the neurotransmitters. It’s much worse than even a bad tattoo, because it messes with your physiology, sense of self, self-confidence, your trust in the world, and those people in it.
Please take these things into consideration before consenting to your own chemical lobotomy. You’re signing in blood.